I went on a cruise and now can't get back to lower glucoses. I'm worried. I screwed up on the cruise a little; I tried to eat all the good things, but maybe ate too much, because I felt deprived. Did I use up all my own insulin now and am needing more insulin? I have had type 1 diabetes now for 4 months. I'm on insulin: Lantus 3 units at night and Humalog with meals. My numbers were 150 in the morning and doing well before the cruise. My a1c came down to 8 from 11 .

Patty Bonsignore


Many people with newly diagnosed type 1 diabetes, shortly after diagnosis, experience a time of well-controlled blood glucose levels and low insulin doses. We traditionally call this the “honeymoon phase,” because during this time the body still makes insulin and blood glucose levels are fairly easy to control. However, as with all honeymoons, this time period does come to an end. How soon it ends for any given person is unpredictable. For some, the honeymoon can last a few weeks, while for others it can last several months. I don’t think you “screwed up;” my guess is that your diabetes is just changing. If your blood glucose levels are still high, even after adjusting back to your pre-cruise eating and exercise habits, it may be that your pancreas is no longer able to make much insulin, causing you to have to take more insulin by injection. There is very little you could have done to prevent this, it is just what happens with type 1 diabetes. During this transition time, a lot of insulin adjustments are needed, so checking blood glucose before meals and at bedtime and close follow up with your diabetes doctor and diabetes educator is important.

July 2, 2013 at 11:42 am